Alert archive / Indiana / Tornado Warnings in 2003
Tornado Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 17, 2003, 3:51 PM EST for Perry County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 3:51 PM EST (20:51 UTC)
- Expired
- May 17, 2003, 4:15 PM EST
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Perry County, IN
The radar
The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLMK 172051 TORLMK INC123-172115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 351 PM EST SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * TORNADO WARNING FOR... PERRY COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 415 PM EST * AT 347 PM EST...THERE WERE TWO PUBLIC REPORTS OF A BRIEF TORNADO TOUCHDOWN NORTHWEST OF ROME IN PERRY COUNTY...OR ABOUT 52 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTH AT 10 MPH. * THE TORNADIC STORM IS EXPECTED TO BE NEAR... GERALD AROUND 405 PM EST DERBY AROUND 410 PM EST GATCHEL...TERRY...LEOPOLD...BANDON AROUND 415 PM EST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY...SMALL ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3784 8673 3787 8650 3817 8652 3814 8680 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 17, 1:30 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, May 17, 1:30 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SAT MAY 17 2003 SHORT TERM: MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING. 2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA... GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR PORTIONS OF ERN FA IN MINUTES. AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY. HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT. IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD... SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO. LONG TERM: TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY SEASONABLE TEMPS IN THE LOWER 70S. .LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM EST, 1 hour 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2 INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE THE GROUND REMAINS VERY WET AND NEARLY SATURATED. IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF SEVERE WEATHER OF FLOODING. JB
In the hours before
Local storm report, May 17, 3:24 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
424 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5 SW COLUMBIA KY WIND DAMAGE
05/17/03 ADAIR A TREE WAS BLOWN DOWN
ACROSS HIGHWAY 80. REPORTED
BY LAW ENFORCEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:41 PM EST | Tornado Warning | LMK | Perry | 29 min |
| May 17, 5:19 PM EST | Tornado Warning | LMK | Harrison | 41 min |
| May 17, 5:51 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 39 min |
Nearby
Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.